Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Reno, NV

May 24, 2019Lassen County, Modoc County, California

NWS Reno, NV issued this flash flood warning at May 24, 2019, 9:19 PM PDT for Lassen County, Modoc County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2019, 9:19 PM PDT (04:19 UTC)
Expired
May 25, 2019, 12:15 AM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Lassen County, CA, Modoc County, CA

The radar

The Reno radar (KRGX), 175 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 4.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

892 
WGUS55 KREV 250419
FFWREV
CAC035-049-250715-
/O.NEW.KREV.FF.W.0001.190525T0419Z-190525T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
919 PM PDT Fri May 24 2019

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Modoc County in northern California...
  North central Lassen County in northern California...

* Until 1215 AM PDT.

* At 919 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Blue Lake Campground and Us 395 At Lassen-Modoc Co Line. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4118 12028 4118 12027 4111 12027 4111 12052
      4114 12057 4119 12060

$$

JOHNSTON
2 follow-up statements
292 
WGUS75 KREV 250539
FFSREV

Flash Flood Statement
National Weather Service Reno NV
1039 PM PDT Fri May 24 2019

CAC035-049-250715-
/O.CON.KREV.FF.W.0001.000000T0000Z-190525T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Modoc CA-Lassen CA-
1039 PM PDT Fri May 24 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM PDT FOR
MODOC AND NORTH CENTRAL LASSEN COUNTIES...

At 1033 PM PDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Radar estimates 2 to 3 inches of 
rain have fallen in the past 2 hours. Flash flooding is expected to 
begin shortly.

Some locations that will experience flooding include...
Blue Lake Campground and Us 395 At Lassen-Modoc Co Line. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4118 12028 4118 12027 4111 12027 4111 12052
      4114 12057 4119 12060

$$

JOHNSTON
269 
WGUS75 KREV 250706
FFSREV

Flash Flood Statement
National Weather Service Reno NV
1206 AM PDT Sat May 25 2019

CAC035-049-250715-
/O.EXP.KREV.FF.W.0001.000000T0000Z-190525T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Modoc CA-Lassen CA-
1206 AM PDT Sat May 25 2019

...THE FLASH FLOOD WARNING FOR MODOC AND NORTH CENTRAL LASSEN
COUNTIES WILL EXPIRE AT 1215 AM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat.

LAT...LON 4118 12028 4118 12027 4111 12027 4111 12052
      4114 12057 4119 12060

$$

BB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at May 24, 2:40 PM PDT, 6 hours 39 minutes earlier.

Area forecast discussion, May 24, 2:40 PM PDT, 6 hours 39 minutes before
Area Forecast Discussion
National Weather Service Reno NV
240 PM PDT Fri May 24 2019

.SYNOPSIS...

Cool, showery weather, with periods of steadier precipitation, and a
few thunderstorms, will continue through the Memorial Day weekend.
Increasing snow levels will keep impacts from snowfall mainly
above 7500 to 8000 feet, except Sunday night when snow may
accumulate down to 6500 to 7000 feet in Mono County. A slow
warming trend takes hold late next week. Showers and thunderstorms
are still expected next week, but with decreasing coverage as we
move through the week.

&&

.DISCUSSION...

The forecast reasoning has changed little over the last few days.
The upcoming weekend appears cool and damp with increasing
chances for showers through Sunday. Through much of next week, we
will see a very slow warming trend with a chance of showers each
day and possibly a few thunderstorms...but there will be a
decrease in coverage as we move into the latter part of the week.

Convection has started forming across the forecast area this
afternoon well ahead of an approaching upper level area of low
pressure. As this low drops south we expect an increased chance
for thunderstorms into the evening hours. It is not out of the
question for isolated storms to continue through the night as
instability associated with low-to mid-level forcing is
maintained.

Earlier forecast runs saw less instability for Saturday as we were
anticipating increased cloud cover and cooler temperatures. Now
the forecast soundings are indicating more instability for
Saturday. This is in response to less anticipated cloud cover and
slightly decreased temperatures aloft. We already had slight
chance of thunder in the forecast; this was maintained...but it
would not be outside the realm of possibility for greater
thunderstorm coverage east of Highway 95.

Another low drops south through California and deepens early
Sunday. This low then curls east toward southern Nevada. Our
position...initially on the east side of the low then on the north
side...should lead to increased instability early Sunday with
continued thunderstorm chances...then the development of more
steady rain/snow as a deformation axis develops through the day.
The core of the low has become a bit colder through the past few
model cycles. This means snow levels lower from around 8000-8500
feet in Mono County to around 6500-7000 feet by late Sunday. We
have been steadily increasing QPF for the Sunday time frame. The
increase in QPF and decrease in snow levels opens Mono County up
to the possibility of 3-7 inches of snow by late Sunday night for
elevations above 7500 feet. We do not anticipate any advisories
yet as most of this will above the bulk of the populated
areas...but certainly Mammoth Lakes could pick up snow.

Farther north into the Tahoe basin...snow levels will remain high
enough through Sunday night to limit snow accumulations to areas
above most of the passes.

Lingering showers...and possibly afternoon thunderstorms...
continue into Monday and Tuesday as this main low slowly lifts out
and is replaced by another shortwave trough.

Yet another shortwave trough rotates into the region Wednesday
with more showers and thunderstorms. With all of this shower
activity around...even with periodic breaks...high temperatures
will remain below normal through at least Wednesday.

A slow warming that starts Thursday...with highs reaching around
normal for Friday. Some model solutions try to get the broad
upper level trough east of the region by Friday while others hold
it in the region. As long as the southeast U.S. ridge remains in
place...we are not likely to see this broad upper trough
completely go away; it may just shift east a bit. While the
forcing will decrease...increased daytime heating Thursday and
Friday will allow showers and thunderstorms to continue
developing. The coverage will just not be as great as the day
leading up to the end of the forecast. REV

&&

.AVIATION...

Showers are developing along the Carson Range and other terrain
around the region. Expect hit-or-miss showers to continue to develop
with a few thunderstorms mixed in for this afternoon for area
terminals. MVFR/IFR conditions will be possible should a shower or
thunderstorm move over a terminal. Some light-moderate icing will be
possible this afternoon/evening with the freezing level generally
8500-9500 ft MSL.

Another round of stratus/fog is likely for KTRK especially if any
showers occur over the airfield. Otherwise, conditions will be
largely VFR tonight for other sites with low potential for ragged
stratus around terrain.

Wetter weather is expected for the weekend with Sunday being the
wettest day. Saturday will be more hit-or-miss, but most terminals
will have showers or steadier rain by Sunday with a deformation axis
forming over the region. Outside of surface precipitation, mountain
obscurations and some light-moderate turbulence/icing will be other
aviation hazards. Boyd

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, May 24, 8:33 PM PDT, 46 minutes before
Special Weather Statement
National Weather Service Reno NV
833 PM PDT Fri May 24 2019

CAZ071-250430-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
833 PM PDT Fri May 24 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LASSEN COUNTY...

At 831 PM PDT, Doppler radar was tracking a strong thunderstorm near
Likely, or 21 miles north of Termo, moving southeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Madeline, Blue Lake Campground and Us 395 At Lassen-Modoc Co Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

&&

LAT...LON 4118 12022 4109 12007 4087 12044 4118 12073
TIME...MOT...LOC 0331Z 310DEG 19KT 4117 12051

JOHNSTON

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:33 PM PDTSpecial Weather StatementREVLassen57 min
May 25, 2:30 AM PDTWinter Weather AdvisoryREVAlpine, El Dorado, Mono, Nevada, Placer51 hr

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.